What is acetaminophen overdose? Acetaminophen (or paracetamol in Great Britain) is used by many people today as an over-the-counter drug for pain relief and to reduce fever. Many people take it for headaches or other aches and pains.
Acetaminophen is also an active ingredient in many over the counter cold, flu, and sleeping remedies. Acetaminophen may be purchased in several forms, including tablets, syrup, and liquid.
Stay up to date with the latest news by signing up for our e-zine:
Acetaminophen is the active ingredient in many recognized pain relievers such as over the counter drugs Tylenol, Excedrin, and prescription brands Vicoden and Percocet.
Acetaminophen quickly gained popularity when it was introduced into the market in the 1950's since it doesn't contain the warnings for gastrointestinal bleeding and stomach upset that aspirin does. As a result, people may tend to down them quite regularly with little thought. This is not without serious risk.
On June 29 and 30, 2009, the Food and Drug Administration advisory panel held meetings to discuss the safety of acetaminophen and possible new guidelines for safe consumption of this drug. Why the worries?
Acetaminophen, when taken according to labels, has been considered generally safe. It is widely used by millions at safe levels with minimal side effects. However, when these guidelines are exceeded, this is called acetaminophen overdose.
What are the dangers of acetaminophen? Most people think of alcohol abuse or hepatitis as being the most common causes of liver failure.
They are not.
Acetaminophen overdose is the leading cause of liver damage in the United States. This can be manifested in abnormal liver function, elevated liver enzymes, or even liver failure and death.
Acetaminophen leaves toxic residues in the liver, and the liver requires assistance to remove them from your body. These residues can build up over time if your liver doesn't have what it needs to do the job.
The FDA, or Food and Drug Administration, gives us an idea of how dangerous this can be. Research has shown us that acetaminophen was the leading cause of acute liver failure in the U.S. from 1998 to 2003, and that there were an estimated 56,000 emergency room visits, 26,000 hospitalizations, and 458 deaths related to acetaminophen overdose per year from 1990 to 1998.
To see the article in its entirety, click
(This opens in a new window)
As far back as 1977, the advisory panel to the FDA warned of these dangers and urged stronger product labeling warning of the dangers of acetaminophen overdose. This was not done. Now that this concern has been demonstrated more clearly, it was time to voice these requests for new labeling once again.
In the United Kingdom, where acetaminophen is known as paracetamol, it is common practice for those wanting to commit suicide to mix alcohol and acetaminophen, which is one of the dangers of acetaminophen, and this can lead to liver failure. This may prove fatal if not treated right away.
As a result, the packaging has been changed on products in that country, and limits have been put on its purchase. The warnings are very clear on the label, and as a result, there have been fewer incidences of suicide attempts with paracetamol overdose.
The most common way to treat acetaminophen overdose in Europe if the patient gets to a hospital within 96 hours is to administer large doses of a drug called N-acetyl-cysteine or NAC.
This quickly raises a protein called
in the patient’s system, and they may get sick from the high dosage, but it keeps their liver from failing completely and can save their life in this extreme circumstance. To learn more about N-acetyl-cysteine and other ways to raise glutathione, click
Dangers of Acetaminophen - How Can I Avoid Acetaminophen Overdose?
In order to prevent these dangers of acetaminophen, the most important step you can take is to read all of the information on the label, and follow dosing instructions carefully. Do not take more than the recommended dose, even if you think you might need it.
One difference between acetaminophen and other painkillers is that the window between therapeutic and toxic doses is much narrower than other drugs. With acetaminophen, there is not much room for error.
On the label it will indicate how long or for how many days you should take the medicine. Follow this precaution carefully as well. Generally, you should not be taking this for more than 10 days in a row. Seek medical attention if your problem persists.
And read the labels of all of the medicines you are taking to make sure that you are not “doubling up” on safe dosages to prevent dangers of acetaminophen and acetaminophen overdose.
Do not mix acetaminophen with alcohol. This increases the toxic load on the liver.
Know what to look for. Here is a list of the signs of acetaminophen overdose and liver toxicity from "Esquire" magazine:
loss of appetite
In this case, you may think you have the flu, but if you have been taking acetaminophen for several days, it is a good idea to seek medical attention immediately. It may save your life! To view the article in it's entirety, click
Of course, a common sense approach would be to stay well below the established guidelines if possible to protect your liver even further. An ounce of prevention is so much better than a pound of cure!
Acetaminophen and Liver Damage- How Can I Prevent It?
The best way to avoid acetaminophen and liver damage is to take care of your liver and make sure it is not overloaded with toxins in the first place. So avoiding acetaminophen overdose is certainly recommended.
Additionally, pay close attention to all toxins that your liver is exposed to, whether this be in the form of over the counter or prescription drugs, alcohol, or other toxins in your environment. For a list of toxins, where they are found, and some general precautions you can take to reduce your exposure to them, please click
It is also important to note that use of acetaminophen depletes the levels of protective glutathione in your system. The Food and Drug Administration has a Power Point Presentation that includes a list of glutathione depleting substances. This list includes acetaminophen , alcohol, smoking and caffeine. This can be viewed in its entirety
(this link opens in a new window)
So when you are taking this medicine, it would be good to make sure you are raising your glutathione levels as well to help your liver to remove it from your body and prevent liver damage. Be aware of these other common substances that deplete your glutathione levels as well.
For a long term preventive approach for acetaminophen and liver damage, you need a dual strategy. Don’t overload your liver with toxins, and then give your liver what it needs to cope with the chemicals and toxins that you are exposed to.
What Does My Liver Do?
Your main organs of detoxification are your liver and kidneys. So it is your liver’s job to remove the toxins in your body, and it relies very heavily on a protein called glutathione to do its job efficiently. So you need glutathione to help your liver to successfully deal with the dangers of acetaminophen overdose.
Glutathione is in every cell of your body, and your levels are highest in your liver and kidneys. It has many important roles which go beyond detoxification. For a discussion of these roles, click on the link
For now we will focus on your liver and the role of glutathione as a detoxifier in protecting your liver, and helping your liver to function more efficiently.
To prevent acetaminophen and liver damage, avoid acetaminophen overdose, and make sure your liver has plenty of glutathione to remove the toxins that do make it into your system.
This is best done, not in a hospital setting, but in the privacy of your home every day, giving your body the building blocks it needs to raise your glutathione levels and keep them high all the time, so you are continually keeping up with the toxin load as it is coming in.
for a discussion of undenatured whey protein and how you can use this in your home every day to keep your protective glutathione levels high to prevent acetaminophen and liver damage.
How does glutathione function as a detoxifier, helping your liver to do its job, and preventing liver damage in the first place?
Glutathione can bind to these poisonous substances such as acetaminophen overdose, heavy metals, pollutants, and carcinogens. It uses an enzyme called conjugase and liquefies the poison so it can be carried out through the waste. For a further discussion of how to cleanse toxins, click
Dr. Jimmy Gutman has written a great book all about glutathione. Get your copy here!
I'm Ready To Start Raising My Glutathione Levels Today!
In conclusion, what is acetaminophen overdose? It is the leading cause of liver damage in the US, and is the result of taking more acetaminophen than the recommended safe dose.
To prevent acetaminophen toxicity, please read the labels on all medications you take carefully.
To protect your liver from acetaminophen overdose, do not exceed the safe dose, limit your drug and toxin exposure, and keep your glutathione levels high.
This will prevent liver damage and keep your liver healthy. And if your liver is healthy, you are healthy!
Why Is This Couple So Healthy? Click On The Picture To Find Out!